Skip to Content

FDA Warns of the Dangers of Caffeine Supplements

The US Food and Drug Administration (FDA) has officially issued a warning to users of caffeine supplements and products that are pure caffeine.

According to the April 13, 2018, FDA warning, “These products present a significant public health threat because of the high risk that they will be erroneously used at excessive, potentially dangerous doses.”

To date, there have been two deaths linked to the use of highly concentrated caffeine products.

Why are Caffeine Supplements Dangerous?

Caffeine supplements have been considered risky for a number of years now.

This latest FDA warning pertains to bulk powder and highly concentrated liquid caffeine supplements, but in the past the FDA has spoken out against bulk packages of caffeine supplements.

In 2014, an 18 year old man from Cleveland, Ohio died after using too much of a powdered caffeine product as a pre-workout energy boost. That same year, a 24 year old man from Georgia died after using pure powdered caffeine in the same manner.

In response to the fatal incidents, the FDA issued warnings to seven caffeine supplement manufacturers, stating their products pose “a significant or unreasonable risk of illness or injury to consumers.”

The FDA stopped short of an outright ban on the products.

The agency points out it’s easy to overdose on caffeine intake when using these products because they are super-concentrated and the bulk packaging of the products provides easy access.

A standard cup of coffee contains approximately 90 to 100 mg of caffeine. Powdered supplements have approximately 20 times this amount in a single teaspoon, offering a potentially deadly amount of caffeine. A single serving of powder is considered 1/16th a tablespoon, but rarely do users measures out such a small amount.

In most cases, far more caffeine is added via the powdered supplement than intended, resulting in a potentially fatal dose.

What are the Side Effects of Caffeine Overdose?

Most people have suffered the side effects of a mild overdose of caffeine. They include trouble sleeping, shakiness, and a general feeling of uneasiness.

The signs of a significant caffeine overdose from caffeine supplements are similar, but more severe, and include:

  • Increased heart rate
  • Irregular heartbeat or palpitations
  • Dizziness
  • Sweating
  • Nausea
  • Insomnia
  • Anxiety

Should Caffeine Supplements Be Banned by the FDA?

The FDA has banned powdered and liquid caffeine supplements that are sold in bulk directly to consumers.

There is no ban on caffeine supplement products sold to manufacturers who add caffeine to their products during manufacturing.

Whether or not highly caffeinated products will all be banned in the future remains to be seen. There are currently no restrictions on pre-packaged energy drinks and other products that contain caffeine.

Caffeine can be consumed safely in reasonable quantities, so an outright ban is unlikely to ever occur. However, products that contain higher than usual amounts of caffeine, products that are pure caffeine, and caffeine supplements will likely continue to face more criticism in the future.

If you or a loved one became ill or suffered grave consequences after using a caffeine supplement, you could be eligible for compensation. The FDA has already acknowledged the risk these products pose and this information is already being used to support legal action against the manufacturers of these dangerous supplements.

Back to top